Alert archive / New York / Special Weather Statements in 2021
Special Weather Statement, NWS Binghamton, NY
NWS Binghamton, NY issued this special weather statement at Aug 8, 2021, 5:32 PM EDT for Yates County, New York. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 8, 2021, 5:32 PM EDT (21:32 UTC)
- Expired
- Aug 8, 2021, 6:00 PM EDT
- In force
- 28 min
- Issued by
- NWS Binghamton, NY
- Hail
- 0.75 in
- Wind
- 30
County Yates County, NY
The radar
The Buffalo radar (KBUF), 117 km from the middle of the area, began a volume at 21:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 9.5 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 50 J/kg
- Mixed-layer CIN
- -74 J/kg
- Mixed-layer LCL
- 1128 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
140
WWUS81 KBGM 082132
SPSBGM
Special Weather Statement
National Weather Service Binghamton NY
532 PM EDT Sun Aug 8 2021
NYZ015-022-082200-
Steuben NY-Yates NY-
532 PM EDT Sun Aug 8 2021
...A strong thunderstorm will impact portions of west central Yates
and north central Steuben Counties through 600 PM EDT...
At 531 PM EDT, Doppler radar was tracking a strong thunderstorm near
Naples, or 12 miles east of Dansville, moving east at 10 mph.
HAZARD...Winds in excess of 30 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Wheeler, Italy, Cohocton, Prattsburg, Italy Hill and Atlanta.
This includes the following highway exits...
Interstate 390 near 2.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4258 7754 4258 7737 4267 7737 4267 7735
4265 7717 4239 7729 4247 7758
TIME...MOT...LOC 2131Z 289DEG 9KT 4258 7745
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
$$
DJPWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this special weather statement went out at Aug 8, 3:51 PM EDT, 1 hour 41 minutes earlier.
Area forecast discussion, Aug 8, 3:51 PM EDT, 1 hour 41 minutes before
Area Forecast Discussion National Weather Service Binghamton NY 351 PM EDT Sun Aug 8 2021 .SYNOPSIS... Weather conditions will remain active through most of the week with a persistent hot and humid air mass across the region producing daily showers and thunderstorms. A cooler and drier air mass is expected to arrive by next weekend. && .NEAR TERM /THROUGH MONDAY NIGHT/... Main concerns in the near term are focused on the weak, scattered showers and storms across mainly central NY into the early evening hours...the potential for valley fog tonight...and the hot and humid conditions on Monday with isolated showers and storms in the afternoon. Upper trough and associated surface low just off the NJ coast continue to spin nearly stationary this afternoon. This feature is allowing a weak subsidence ridge to remain positioned from the Adirondacks into eastern PA with generally clear skies. Further to the west a weak embedded s/w is riding n/newd through the eastern Great Lakes and also interacting with a shallow surface convergence zone in central NY south of Lake Ontario. Scattered convection has been allowed to form along this boundary...and move slowly to the ne across the wrn Finger Lakes...or remain nearly stationary as a cluster of storms did near east Syracuse a couple hours ago and produce 2+ inches of rain in a couple hours. Fortunately most of the rain fell in the Cicero Swamp Wildlife Management Area. For the rest of the afternoon and into the evening, slow moving scattered showers and storms will persist and likely pulse up and down quickly with lightning and brief heavy rain the main threats. By sunset, the convection should subside and leave mostly quiet weather through the rest of the night. Heights aloft should rise as upper level ridging builds in late tonight and through the day tomorrow. Skies will clear off early tonight which will set the stage for valley fog development. Best chance for fog appears to around the Corning/Elmira area in the Chemung Valley. The upper ridge builds in overhead tomorrow and will allow for a bit stronger large scale subsidence across the region. There will be substantial heating tomorrow during the day as temperatures climb into the 80s close to 90 in the lake plain of the nrn Finger Lakes. The combination of heat and humidity...dew points in the 60s close to 70...will generate modest boundary layer instability and spark off another round of scattered convection. Weak steering flow will allow for slow moving weak thunderstorms and mainly locally heavy rain and CG lightning the main threats. Coverage should be less than the previous couple days. After the convection subsides Monday evening, the near-sfc layer becomes favorable for valley fog again Mon night. Temperatures will remain on the warm side Mon night with lows only dropping into the mid to upper 60s. && .SHORT TERM /TUESDAY THROUGH TUESDAY NIGHT/... The weather turns a bit more active for Tuesday as a shortwave moves from the Great Lakes to southern Canada. This will bring a chance for scattered showers and thunderstorms, mainly during the afternoon. Despite plenty of instability, shear looks rather weak until after the trough axis moves through. This may limit the potential for stronger storms. However, with a moist environment in place, locally heavy downpours will certainly be possible. Otherwise, mostly sunny skies are expected. It will be another warm and humid day with highs in the mid 80s to lower 90s and dewpoints in the mid 60s to near 70. Some locations may approach Heat Advisory criteria, especially in the valleys. Additional lingering scattered showers and thunderstorms will be possible Tuesday evening, but overall coverage will be diminishing with the loss of daytime heating. Otherwise, partly cloudy skies are expected with lows in the mid 60s to near 70. && .LONG TERM /WEDNESDAY THROUGH SUNDAY/... Very warm and humid conditions are expected to continue Wednesday through Friday. Heat indices will be in the mid to upper 90s through Thursday, especially in the lower elevations. Therefore, Heat Advisories may be needed these days as well. Upper level flow will remain somewhat zonal for Wednesday and Thursday. High instability, but weak shear and steering flow will allow for rather slow moving, but relatively weak diurnally-driven scattered showers and thunderstorms to develop. Locally heavy rainfall will be possible in any thunderstorms with this setup. A more amplified trough and associated surface cold front looks to approach the area by Friday, which may provide enough dynamics for some stronger convection to develop, depending on timing. Behind this front, drier and cooler weather is expected for the weekend. && .AVIATION /20Z SUNDAY THROUGH FRIDAY/... Generally VFR conditions through the next 24 hours with the exception of some brief isolated restrictions in showers and thunderstorms mostly across CNY. Timing and location are still unknown so VCSH was kept in the TAFs. Will amend if storms approach forecast terminals. Convection should subside around 00Z. Skies clear tonight as high pressure builds in from the west. There is another chance of valley fog tonight, and will mainly impacting ELM after 06Z through about 13Z with IFR or lower restrictions. Outlook... Mon night...Mainly quiet weather under a strong ridge of high pressure. VFR conditions will prevail. Tuesday through Friday...Another period of afternoon/evening scattered showers and thunderstorms with occasional restrictions. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...None. NY...None. && SYNOPSIS...BJT NEAR TERM...BJT SHORT TERM...BJG LONG TERM...BJG AVIATION...AJG/BJT
Hazardous weather outlook, Aug 8, 3:28 PM EDT, 2 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Binghamton NY 328 PM EDT Sun Aug 8 2021 PAZ038>040-043-044-047-048-072-091930- Bradford-Susquehanna-Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike- Southern Wayne- 328 PM EDT Sun Aug 8 2021 This Hazardous Weather Outlook is for northeast Pennsylvania. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NYZ009-015>018-022>025-036-037-044>046-055>057-062-091930- Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben- Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango- Otsego-Tioga-Broome-Delaware-Sullivan- 328 PM EDT Sun Aug 8 2021 This Hazardous Weather Outlook is for central New York. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. With increasing heat and humidity, heat indices will approach the mid to upper 90s during the afternoon hours Tuesday through Thursday, mainly in the lower elevations. Heat Advisories may be needed during this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 8, 5:32 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Binghamton NY
532 PM EDT Sun Aug 8 2021
NYZ015-022-082200-
Steuben NY-Yates NY-
532 PM EDT Sun Aug 8 2021
...A strong thunderstorm will impact portions of west central Yates
and north central Steuben Counties through 600 PM EDT...
At 531 PM EDT, Doppler radar was tracking a strong thunderstorm near
Naples, or 12 miles east of Dansville, moving east at 10 mph.
HAZARD...Winds in excess of 30 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Wheeler, Italy, Cohocton, Prattsburg, Italy Hill and Atlanta.
This includes the following highway exits...
Interstate 390 near 2.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4258 7754 4258 7737 4267 7737 4267 7735
4265 7717 4239 7729 4247 7758
TIME...MOT...LOC 2131Z 289DEG 9KT 4258 7745
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
DJPThe office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 8:00 PM EDT | Special Weather Statement | BGM | Otsego | 30 min |
| Aug 8, 1:30 PM EDT | Areal Flood Advisory | BGM | Madison, Onondaga | 102 min |
| Aug 8, 6:15 PM EDT | Special Weather Statement | BGM | Schuyler | 30 min |
Nearby
Special Weather Statements in New York, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.